Reversibility of trastuzumab-related cardiotoxicity: New insights based on clinical course and response to medical treatment

Michael S. Ewer, Mary T. Vooletich, Jean Bernard Durand, Myrshia L. Woods, Joseph R. Davis, Vicente Valero, Daniel J. Lenihan

Research output: Contribution to journalArticle

515 Scopus citations

Abstract

Purpose: Trastuzumab is an important biologic agent with significant activity in breast cancers that overexpress the HER2/neu marker. However, trastuzumab is associated with cardiotoxicity that has not yet been fully explored. We present our experience with patients who developed trastuzumab-related cardiotoxicity. Patients and Methods: Over a 4-year period, 38 patients with HER2/neu-positive breast cancer were referred for suspected trastuzumab-related cardiotoxicity. All patients had previously received anthracycline-based chemotherapy. Results: After doxorubicin but before trastuzumab, the mean (± standard deviation) left ventricular ejection fraction (LVEF) was 0.61 ± 0.13, and the LVEF decreased to 0.43 ± 0.16 after trastuzumab (P < .0001). After withdrawal of trastuzumab, the LVEF increased to 0.56 ± 0.11. Mean time to recovery of LVEF was 1.5 months and was temporally associated with medical treatment in 32 (84%) of the 38 patients but occurred without treatment in six patients (16%). Increases in LVEF were noted in 37 of the 38 patients. Twenty-five of these patients were re-treated with trastuzumab; three patients had recurrent left ventricular dysfunction, but 22 patients (88%) did not. All re-treatment patients continued on their therapeutic regimen for heart failure when rechallenged with trastuzumab. Nine patients underwent endomyocardial biopsy. Ultrastructural changes were not seen. Conclusion: Patients who develop cardiotoxicity while receiving trastuzumab therapy generally improve on removal of the agent. The mechanism of trastuzumab-related cardiac dysfunction is different from that of anthracycline cardiotoxicity, in part, demonstrated by the absence of anthracycline-like ultrastructural changes. Reintroducing trastuzumab may be appropriate for some individuals who previously have experienced trastuzumab-related cardiac dysfunction.

Original languageEnglish
Pages (from-to)7820-7826
Number of pages7
JournalJournal of Clinical Oncology
Volume23
Issue number31
DOIs
StatePublished - Dec 1 2005
Externally publishedYes

Fingerprint Dive into the research topics of 'Reversibility of trastuzumab-related cardiotoxicity: New insights based on clinical course and response to medical treatment'. Together they form a unique fingerprint.

  • Cite this